Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Nervous around blood pressure cuff

08/06/2008

Question:

I have notice that I get real nervous when I even see a blood pressure cuff.And have been taking medication for several years now.How do I handle this situation? I don`t like the side affects of these meds.Metoprolol 100 mg,lisinpril 40mg and hydrochlorothiazide 25mg a day.

Answer:

It is possible that your blood pressure is higher when it is being measured than it would be otherwise.  This phenomenon is called "white coat hypertension".

Your doctor can check if you have signs of long standing high blood pressure, such as eye ground changes, a slightly enlarged heart or small amounts of protein in the urine.  If you don't have any of those signs, you may have white coat hypertension.  In that case, you can consider having  24 ambulatory blood pressure monitoring done.  This is accomplished by wearing a small device that checks your blood pressure every 15 or 20 minutes for a whole day.  If your 24 hour blood pressure is normal, you may not need to take any medication.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati